# SDR 2018FA0000537

- Difficulty date: July 24, 2018
- Submitted: December 20, 2018
- Operation: General aviation
- Aircraft: N107CH
- Make and model: Bell UH-1H
- Aircraft serial: 6717290
- Aircraft time: 8,916 hours
- System (JASC): 6230 · Main Rotor Mast/Swashplate
- Part: Support
- Part number: 204011404005
- Part serial: RE376
- Condition: Inflt Separation
- Location: M/R Swashplate
- Component: Swashplate, Bell
- Component part number: 204011400011
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: B, A

## Discrepancy

THE SWASHPLATE SUPPORT FAILED AT 1916 HOURS IN SERVICE, PRIOR TO ITS SCHEDULED RETIREMENT LIFE OF 3600 HOURS, FOR UNKNOWN REASONS. TOTAL TIME TRACKING ERRORS WERE NOTED IN RECORDS. WHILE IN CRUISE FLIGHT AT APPROXIMATELY 500 AGL, THE PILOT AND HIS PASSENGER REPORTEDLY SUDDENLY HEARD AN UNUSUAL NOISE, WHICH GREW LOUDER. NO UNUSUAL OR INCREASE IN NORMAL VIBRATION WAS REPORTED. THE PILOT INITIALLY DIVERTED TO THE NEAREST AIRPORT, BUT DUE TO THE INCREASE IN NOISE, ELECTED TO MAKE AN IMMEDIATE OFF AIRPORT  PRECAUTIONARY POWER ON LANDING ON A GRASSY HILTOP. A WITNESS STATED THAT THE AIRCRAFT CIRCLED THE LZ ONCE THEN TOUCHED DOWN AND SUDDENLY POPPED BACK UP IN THE AIR 50 FT, SPUN A 360 DEGREE CLOCKWISE ROTATION THEN CAME DOWN HARD ON ITS NOSE, ROTOR BLADES HITTING THE GROUND. ON APPROACH HE INITIALLY CAME TO A HEIGHT OF APROX 5 FT, THE AIRCRAFT MADE AN UNCOMMANDED CLIMB AND THEN NOSED OVER, AND WHILE FIGHTING THE CYCLIC, CONTACTED THE GROUND HARD. POST ACCIDENT INVESTIGATION (WPR18LA206) REVEALED THAT MILITARY SURPLUS SWASHPLATE SUPPORT, BHT P/N. 204-011-404-005 S/N RE376 HAD SEPARATED FROM THE GIMBAL RING IN FLIGHT, RESULTING IN THE INABILITY OF THE PILOT TO CONTROL THE HELICOPTER AND SUBSEQUENT UNCONTROLLED IMPACT. THE FRACTURE SURFACES IN THE 4 SWASHPLATE SUPPORT EARS EXHIBITED POLISHING, AND THE COLLECTIVE SLEEVE SHOWED EVIDENCE OF NUMEROUS IMPACTS AND ABRASIONS BY THE 4 GIMBAL RING BOLT HEADS, AT 4 EQUALLY SPACED LOCATIONS AROUND THE PERIMETER.
